Idaho, 2014Hail in Idaho, August 22, 2014
August 22, 2014 · NWS BOI · 3 events in 3 counties and zones
A closed upper low dropping southeast across the Pacific Northwest and a combination of moisture and daytime heating created a favorable environment for severe thunderstorms across parts of South Central Idaho on the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low dropping southeast across the Pacific Northwest and a combination of moisture and daytime heating created a favorable environment for severe thunderstorms across parts of South Central Idaho on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 22, 2:02 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 2:02 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
302 PM MDT FRI AUG 22 2014
.SHORT TERM...TONIGHT THROUGH SUNDAY...UPPER LEVEL LOW CENTERED
OVER NE OREGON WILL DIG ACROSS SW IDAHO DUE TO A 100-130KT JET
STREAM LEVEL SPEED MAX ON ITS W FLANK OVER OREGON. STRONG MID
LEVELS WINDS THERE ARE BRINGING WIND GUSTS TO AROUND 25 MPH ACROSS
BAKER COUNTY. AS THE LOW SHIFTS OVER SW IDAHO EXPECT 15-25 MPH NW
WINDS ACROSS SE OREGON AS WELL AS THE WEST END OF THE TREASURE
VALLEY AND PARTS OF THE UPPER WEISER BASIN. THIS WIND PATTERN WILL
SETTLE OVER THE AREA AGAIN FOR SATURDAY AFTERNOON FOR A FALL-LIKE
DAY.
THUNDERSTORMS TONIGHT WILL CONTINUE TO BRING HEAVY RAIN AND LOCAL
FLASH FLOOD POTENTIAL MAINLY ACROSS THE CENTRAL IDAHO ZONES WHILE
FASTER STORM MOVEMENT...SHEAR TO 30 KTS AND 500-100 J/KG
BOUYANCY ACROSS THE SRN ZONES CONTINUE A HAIL...HEAVY RAIN AND
STRONG WIND GUST THREAT. FLASH FLOOD WATCH CONTINUES ACROSS
CENTRAL IDAHO THROUGH 6Z MIDNIGHT MDT.
COOL NW FLOW SATURDAY NIGHT AND SUNDAY WILL BE ACCOMPANIED BY A
LITTLE MOISTURE ACROSS MAINLY THE WEST CENTRAL MOUNTAINS AND
LITTLE CHANGE IN THE MODELS RESULTED IN LITTLE CHANGE IN THE
FORECAST THEN EITHER.
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...BROAD UPPER LEVEL
RIDGE OFF THE PACIFIC NORTHWEST COAST WILL PROVIDE NORTHWESTERLY
FLOW THROUGH WEDNESDAY. EXPECT DIURNAL SHOWERS AND THUNDERSTORMS
MAINLY OVER THE HIGHER TERRAIN MONDAY AND TUESDAY BEFORE DRIER AIR
MOVES IN BY WEDNESDAY. EXPECT BELOW NORMAL TEMPERATURES TO WARM TO
NEAR NORMAL BY WEDNESDAY.
WEDNESDAY NIGHT THROUGH FRIDAY...THE WARMING TREND WILL COME TO A
HALT AS THE UPPER-LEVEL RIDGE GETS ERODED OUT OF OUR AREA BY
FRIDAY. LOWER TEMPERATURES WILL ENSUE BRINGING OUR AREA BACK INTO
NORMAL TEMPERATURES RANGES FOR THIS TIME OF YEAR.
&&
.AVIATION...VFR. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY
NORTH AND EAST OF A LINE FROM KBNO-KONO-KEUL-KREO. LIGHT SURFACE
WINDS BECOMING GENERALLY NORTHWESTERLY THIS AFTERNOON 5 TO 15
KT...EXCEPT VARIABLE WINDS AND GUSTS UP TO 50KT IN VICINITY OF
THUNDERSTORMS. WINDS ALOFT AT 10K FEET MSL...SW 10-20KT BECOMING
NORTHERLY 5-15KT BY 03Z SAT.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ011-013-028.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...VM
LONG TERM....KA/AB
AVIATION.....KA
In the hours before
Special weather statement, Aug 22, 1:19 PM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
219 PM MDT FRI AUG 22 2014
IDZ015-030-222045-
SOUTHERN TWIN FALLS COUNTY ID-SOUTHWEST HIGHLANDS ID-
219 PM MDT FRI AUG 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OWYHEE AND WEST CENTRAL
TWIN FALLS COUNTIES UNTIL 245 PM MDT...
AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES WEST OF ROGERSON...OR 27 MILES NORTHWEST OF JACKPOT...MOVING
NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BLACK BUTTE AROUND 230 PM MDT.
ROSEWORTH AND CEDAR CREEK RESERVOIR AROUND 240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4223 11526 4248 11496 4227 11473 4209 11511
TIME...MOT...LOC 2019Z 230DEG 19KT 4221 11512
KA
Special weather statement, Aug 22, 1:27 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
227 PM MDT FRI AUG 22 2014
IDZ013-222100-
BOISE MOUNTAINS ID-
227 PM MDT FRI AUG 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE COUNTY UNTIL
300 PM MDT...
AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ANDERSON DAM...OR 19 MILES NORTHEAST OF MOUNTAIN HOME...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ANDERSON DAM AROUND 230 PM MDT.
LITTLE CAMAS RESERVOIR AROUND 240 PM MDT.
ANDERSON RANCH RESERVOIR AROUND 250 PM MDT.
PINE AROUND 300 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4330 11552 4339 11564 4360 11539 4343 11519
TIME...MOT...LOC 2027Z 229DEG 12KT 4337 11548
KA
Special weather statement, Aug 22, 1:50 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
250 PM MDT FRI AUG 22 2014
IDZ016-030-222115-
SOUTHERN TWIN FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
250 PM MDT FRI AUG 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OWYHEE AND WEST CENTRAL
TWIN FALLS COUNTIES UNTIL 315 PM MDT...
AT 250 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF ROGERSON...OR 26 MILES NORTHWEST OF JACKPOT...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ROSEWORTH AROUND 300 PM MDT.
CASTLEFORD AROUND 310 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4229 11504 4237 11504 4254 11485 4233 11462
4219 11493
TIME...MOT...LOC 2050Z 229DEG 11KT 4231 11494
KALocal storm report, Aug 22, 4:46 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
546 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL NNE FAIRFIELD 43.35N 114.79W
08/22/2014 E0.88 INCH CAMAS ID TRAINED SPOTTER
SPOTTER AT SHERIFFS OFFICE REPORTED NICKLE-SIZED HAIL.
&&
ABRAUNSpecial weather statement, Aug 22, 5:31 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
631 PM MDT FRI AUG 22 2014
IDZ012-014-230245-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
631 PM MDT FRI AUG 22 2014
...OUTFLOW BOUNDARY HEADED INTO THE EASTERN HALF OF CANYON COUNTY
AND INTO ADA COUNTY...AND SURROUNDING PARTS OF THE TREASURE
VALLEY...THROUGH 8 PM THIS EVENING...
AN OUTFLOW BOUNDARY WILL MOVE FROM THE NORTHWEST THROUGH THE
EASTERN HALF OF CANYON COUNTY AND INTO ADA COUNTY THROUGH 8 PM
THIS EVENING. WINDSPEEDS ARE NOT HIGH...ONLY AROUND 25 MPH.
HOWEVER...IT HAS LIFTED DUST INTO THE AIR AND THIS IS LIMITING
VISIBILITY TO AROUND A MILE AT TIMES. PLEASE EXERCISE CAUTION IF
YOU MUST DRIVE WITH LIMITED VISIBILITY. ALSO NOTE THAT DUST CAN
CAUSE BREATHING PROBLEMS FOR SOME PEOPLE.
Special weather statement, Aug 22, 5:43 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
643 PM MDT FRI AUG 22 2014
IDZ016-230145-
WESTERN MAGIC VALLEY ID-
643 PM MDT FRI AUG 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOODING...NORTHWESTERN
JEROME AND NORTHWESTERN TWIN FALLS COUNTIES UNTIL 745 PM MDT...
AT 643 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAGERMAN...OR 7 MILES SOUTHWEST OF GOODING...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GOODING AROUND 700 PM MDT.
WENDELL AROUND 720 PM MDT.
JEROME AROUND 740 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4264 11452 4277 11503 4302 11500 4298 11460
4286 11460 4285 11459 4285 11446
TIME...MOT...LOC 0043Z 281DEG 15KT 4288 11485
SPHail, Gooding
- When
- August 22, 6:15 PM MST to 6:45 PM MST
- Where
- Gooding County, 1.01 mi W of Gooding to 10.88 mi ENE of Gooding
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.930, -114.720
A trained spotter reported quarter sized hail, water running through his shop and downed branches in his yard measuring around 2,5 inches.
Hail, Jerome
- When
- August 22, 6:41 PM MST to 7:00 PM MST
- Where
- Jerome County, 2.14 mi WNW of Jerome to 5.44 mi NE of Jerome Co Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -114.560
A trained spotter reported ping pong ball size hail covering most of the ground and damage to his corn crop.
Hail, Twin Falls
- When
- August 22, 7:10 PM MST to 7:45 PM MST
- Where
- Twin Falls County, 0.86 mi SE of Twin Falls to 9.15 mi N of Hansen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.560, -114.460
A large amount of quarter sized hail combined with heavy rain producing minor street flooding in Twin Falls.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, August 22 to 23, 2014$4.1 million · 13 events
- Flash Flooding in West Virginia, August 22 to 23, 2014$635,000 · 5 events
- Hail and Damaging Wind in Kansas, August 22, 2014$275,000 · 1.75 in hail · 3 events
- Flash Flooding in Kentucky, August 22, 2014$255,000 · 2 events
- Flash Flooding and Hail in Kansas, August 22, 2014$49,000 · 1.25 in hail · 17 events
- Damaging Winds in Kansas, August 22, 2014$60,000 · 61 kt wind · 2 events
- Damaging Winds in Florida, August 22, 2014$32,000 · 5 events
- Damaging Wind in Iowa, August 22, 2014$25,000 · 65 kt wind · 1 event
- Flash Flooding and Flooding in Puerto Rico, August 22 to 24, 2014$1,000 · 18 events
- Damaging Winds in North Carolina, August 22, 2014$20,000 · 2 events
- Hail and Damaging Winds in Kansas, August 22, 20141 in hail · 15 events
- Heat in Indiana, August 22 to 27, 20146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541262, 541263, 541264.